• Levels of depression in transgender people and its predictors: Results of a large matched control study with transgender people accessing clinical services

      Bouman, Walter P.; Brewin, Nicola; Arcelus, Jon (2018)
      BACKGROUNDDepression is a serious disorder which significantly impacts wellbeing and quality of life. Studies exploring mental wellbeing in the transgender population are mostly limited by small, non-homogenous samples and lack of matched controls. This study aimed to address these limitations and explore depression rates in a large sample of transgender people, compared with matched controls from the general population, as well as factors predicting depression in those taking cross-sex hormone treatment (CHT) compared to those not.METHODSTransgender individuals (n = 913) completed a measure of depression, measures which predict psychopathology (self-esteem, victimization, social support, interpersonal problems), and information regarding CHT use. Participants were matched by age and experienced gender with adults from the general population who had completed the measure of depression.RESULTSIndividuals were categorized as having no, possible or probable depressive disorder. Transgender individuals not on CHT had a nearly four-fold increased risk of probable depressive disorder, compared to controls. Older age, lower self-esteem, poorer interpersonal function and less social support predicted depressive disorder. Use of CHT was associated with less depression.LIMITATIONSParticipants were attending a national gender identity service and therefore represent only a sub-group of transgender people. Due to the cross-sectional design, longitudinal research is required to fully confirm the finding that CHT use reduces depression.CONCLUSIONThis study confirms that non-treated transgender individuals have an increased risk of a depressive disorder. Interventions offered alongside gender affirming treatment to develop interpersonal skills, increase self-esteem and improve social support may reduce depression and prepare individuals for a more successful transition.
    • Long term effect of gender affirming hormone treatment on depression and anxiety symptoms in transgender people: A prospective cohort study

      Aldridge, Zoe; Patel, Shireen; Guo, Boliang; Nixon, Elena; Bouman, Walter P.; Arcelus, Jon (2020)
      BACKGROUNDCross-sectional studies show that transgender people are more likely than cisgender people to experience depression and anxiety before Gender Affirming Hormone Treatment (GAHT). However, the effect of GAHT on mental health in transgender people, and the role of other factors that may have a predictive effect, is poorly explored.OBJECTIVESUsing a longitudinal methodology, this study investigated the effect of 18 months GAHT on depression and anxiety symptomatology and the predictors on mental health outcomes in a large population of transgender people.MATERIALS AND METHODSParticipants (n=178) completed a socio-demographic questionnaire, the Hospital Anxiety and Depression Scale (HADS), the Multidimensional Scale of Perceived Social Support (MSPSS) and the Autism Spectrum Quotient Short Version (AQ-short) at pre-assessment (T0) and at 18 months after initiation of GAHT (T1).RESULTSFrom T0 to T1, symptomatology was significantly decreased for depression (P <0.001) and non-significantly reduced for anxiety (P=0.37). Scores on the MSPSS predicted reduction in depression, while scores on the AQ-short predicted reduction in anxiety.DISCUSSIONGAHT reduces symptoms of depression which are predicted by having higher levels of social support. Although anxiety symptoms also reduce the changes are not significant and high levels of anxiety still remain post GAHT.CONCLUSIONSThese results highlight the important mental health benefits of GAHT. Support services (professional, third sector or peer-support) aiming at increasing social support for transgender individuals should be made available.
    • Recurrent hyponatremia associated with sertraline and lofepramine

      Bouman, Walter P.; Johnson, Hazel (1997)
      Reports a case of recurrent hyponatremia in a 78-yr-old woman with depression. One week after the start of sertraline (50 mg/day) therapy, S was admitted to hospital for complaints of feeling depressed, weak, and lethargic. The setraline treatment was discontinued and fluids were restricted to 1 liter/day. After 1 wk, the hyponatremia had resolved and a regimen of lofepramine (70 mg/day) was started. Two weeks after starting the lofepramine, her serum sodium level fell, and the serum and urine osmolality rose. Lofepramine was discontinued and the 1 liter restriction was reinstated. Everything normalized within a week. Finally, the S was treated with ECT. She made a full recovery and was placed on clozapine. (PsycINFO Database Record (c) 2016 APA, all rights reserved)
    • Selective serotonin reuptake inhibitors (SSRI)-induced hyponatraemia due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH) in the elderly: An overview

      Bouman, Walter P.; Pinner, Gill (1998)
      Hyponatraemia due to SIADH is a common and potentially lethal adverse effect of selective serotonin reuptake inhibitors in elderly patients. The possibility of hyponatraemia due to SIADH needs to be borne in mind if an elderly patient experiences a significant and rapid deterioration in their clinical condition after commencing an SSRI, and appropriate physical investigations and treatment undertaken. Careful management in the prescription of SSRIs to elderly patients includes routine monitoring of electrolytes for early detection and reduction of morbidity.
    • SSRI prescribing in the elderly: Caution required

      Pinner, Gill; Bouman, Walter P.; Johnson, Hazel (1997)
    • Withdrawal reaction associated with venlafaxine

      Johnson, Hazel; Bouman, Walter P.; Lawton, John D. (1998)
      -